Tornadoes · United States · Iowa · 2014
EF0 tornado, Baxter to Kellogg, Iowa, July 6, 2014
From Baxter to Kellogg, this EF0 tornado ran 0.5 miles across Jasper County on July 6, 2014, touching down at 9:15 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 6, 2014
- Touchdown
- 9:15 PM CDT (02:15 UTC)
- Lifted
- 9:16 PM CDT (02:16 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $1,000
- County
- Jasper County
- Touchdown point
- 41.724, -92.967
- Lift-off point
- 41.718, -92.972
- Record number
- 1407062015-01
The damage survey
2 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Photos taken from Newton, Sully, and Grinnell indicate that a short lived tornado formed between Kellogg and Newton. No damage was reported and no track was found in satellite imagery. Track is estimated based on photos. This photo was taken 3 miles SE of Newton and courtesy of the KCCI uLocal Page.
- This tornado was well photographed from various locations in Jasper County. Satellite imagery and a ground survey by the Jasper County Sheriff located the path of this tornado. Damage was to crops only. Attached satellite image shows track, denoted by yellow arrows.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front moved through the state during the afternoon of the 6th. Temperatures warmed into the mid 80s to around 90, with dew points in the mid 70s to low 80s. The atmosphere became very unstable with CAPE rising to 8000 J/kg by late afternoon. Downdraft CAPE was around 1200 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere between 800 and 1100 J/kg. The freezing level was high, around 15,000 feet with a 700 mb temperature around 12 C. Significant capping was in place. Precipitable water was between 1.6 and 1.8 inches with an LCL around 1000 meters. The lifted index fell to -13 C. There was a significant amount of CAPE in the 0-3 km layer of the atmosphere along the front, between 150 and 175 J/kg. Shear was quite weak however, with only 25 kts of effective shear available. The non-severe storm parameter was around 0.5 over northeast Iowa near the cold front. Eight tornadoes occurred during the evening. Fortunately, the tornadoes missed cities, though they did do considerable crop damage. There was little other severe weather reported with the storms. One inch diameter hail fell in Poweshiek County, while winds gusted to 60 MPH or more in Wapello County.
Southeast moving tornado made a wide turn toward the southwest by end of the track. Stayed in rural agricultural fields.
Numerous photos a brief landspout near Kellogg. Moved just west of south.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS DMX issued a tornado warning for this county at 01:51 UTC, 24 minutes before the tornado touched down, in force until 02:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:51 UTC | 02:15 UTC | Tornado Warning | DMX |
| 02:10 UTC | 02:45 UTC | Tornado Warning | DMX |
| 02:45 UTC | 02:58 UTC | Tornado Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 6, 5:54 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 6, 5:54 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 554 PM CDT SUN JUL 6 2014 .SHORT TERM /TONIGHT/... ISSUED AT 319 PM CDT SUN JUL 6 2014 CLOUDS TODAY CONTINUE TO COMPLICATE THIS EVENINGS CONVECTION CHANCES. LOW LEVEL STRATUS WHICH FORMED IN THE SOUTHERLY MOISTURE FEED ACROSS THE AREA HAVE KEPT TEMPERATURES ABOUT 5 TO 7 DEGREES COOLER THAN FORECAST. ALOFT WE ARE ALSO DEALING WITH A SUFFICIENT MID LEVEL CAP AT H700 WITH TEMPS FROM 10 TO 12C IN THE WARM SECTOR THAT HAS TENDED TO KEEP CONVECTION EAST OF THE AREA. COMBINED WITH RELATIVELY WEAK CONVERGENCE ALONG THE APPROACHING COOL FRONT... AFTERNOON CONVECTION HAS BEEN SLOW TO TAKE OFF ALONG THE BOUNDARY IN MN/WESTERN WI. BUFR SOUNDINGS SHOW THAT CAP SHOULD REMAIN IN PLACE ALONG AND WEST OF I35 THIS EVENING...WHILE ERODING EAST OF THAT LINE WITH THE HELP OF THE DEVELOPING CONVECTION WHICH SHOULD BUILD BACK WEST SOUTHWEST WITH TIME THROUGH 06Z. GENERALLY SCATTERED CONVECTION IS EXPECTED ACROSS THE AREA SINCE THE CAP ALOFT WILL BE STRONGER AS THE STORMS MOVE BACK WEST INTO IOWA. NEARLY ALL THE MODELS INCLUDING THE HRRR FAVOR THIS SCENARIO. SO...HAVE TRIMMED POP/THUNDERSTORM CHANCES FROM I35 WEST WITH THE EXCEPTION OF AREAS ALONG THE IA/MO BORDER WHERE LATE MID EVENING SOME RESIDUAL CONVECTION MAY LINGER ALONG THE BOUNDARY. AIRMASS OVER EASTERN AND NORTHERN IA STILL RATHER UNSTABLE AND ANY STORMS THAT BUILD BACK TO THE WEST WILL STILL HAVE A CHANCE TO PRODUCE SVR WIND GUSTS AND LARGE HAIL. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 319 PM CDT SUN JUL 6 2014 INITIALLY CONDITIONS ARE EXPECTED TO BE QUIET MONDAY MORNING WITH SURFACE BOUNDARY STALLED IN MO/KS. SHORTWAVE WILL BE RAPIDLY ADVANCING SOUTHEAST THROUGH THE NORTHERN PLAINS. MODELS ALL INDICATE SURFACE MOISTURE RETURNING WITH DEWPOINTS INTO THE U60S/L70S BY AFTERNOON. HOWEVER...BEST LOW LEVEL CONVERGENCE APPEARS TO REMAIN JUST SOUTH OF IOWA AND THIS WILL LIKELY BE THE FOCUS OF THE MOST INTENSE CONVECTION BY LATE AFTERNOON INTO MONDAY NIGHT. THIS CONVECTION WILL LIKELY IMPACT SOUTHWEST THIRD OR SO OF THE STATE WITH THE POTENTIAL FOR SEVERE WINDS AND LARGE HAIL. HEAVY RAINS WILL ALSO BE POSSIBLE ALTHOUGH THE FOCUS AGAIN MAY BE JUST SOUTH AND WEST OF THE STATE WHERE BEST LOW LEVEL CONVERGENCE IS EXPECTED TO OCCUR. OTHERWISE...STRONG MID LEVEL FORCING WILL PRODUCE CONVECTION FARTHER NORTHEAST THROUGH MUCH OF THE REMAINDER OF CENTRAL IOWA LATE MONDAY AFTERNOON/EVENING BUT WITH LESS COVERAGE. DRIER AIR WILL FITLER INTO THE STATE IN THE WAKE OF THE SYSTEM ON TUESDAY WITH RELATIVELY QUIET WEATHER INTO THE MIDDLE OF THE WEEK WITH TEMPERATURES AT OR BELOW SEASONAL NORMS. BOTH GFS AND EURO CONTINUE NORTHWEST FLOW INTO THE LATER PORTION OF THE FORECAST WITH NEXT SYSTEM ARRIVING THURSDAY NIGHT INTO FRIDAY. THIS WILL BE THE NEXT APPRECIABLE THREAT OF CONVECTION WITH GFS TRYING TO LINGER ADDITIONAL STORMS INTO THE WEEKEND AS IT LEAVES THE FRONT IN VICINITY OF IA. EURO PUSHES THE BOUNDARY FARTHER SOUTH WITH RELATIVELY TRANQUIL WEATHER FOR NEXT WEEKEND. && .AVIATION...06/00Z ISSUED AT 549 PM CDT SUN JUL 6 2014 COLD FRONT ACROSS IA FROM NERN CORNER TO THE SWRN CORNER WILL MOVE SOUTHEAST AND BE SOUTHEAST OF THE TAF SITES BY 06Z. SCATTERED LINE OF THUNDERSTORMS ALONG THE FRONT WILL BE AROUND THE ERN TAF SITES EARLY THIS EVENING. WITH LIGHT WINDS OVERNIGHT...EXPECT TO SEE SOME MVFR FOG CONDITIONS DEVELOP AROUND SUNRISE. LIGHT WINDS AND VFR CONDITIONS ON MONDAY. OUTLOOK...SECOND COLD FRONT WILL MOVE INTO THE STATE MONDAY NIGHT INTO EARLY TUE. EXPECT TO SEE WIDESPREAD THUNDERSTORM DEVELOPMENT...ESPECIALLY OVER THE SRN THIRD OF THE STATE MONDAY NIGHT WITH ACTIVITY MOVING OUT TUE. HIGH PRESSURE WILL BRING VFR CONDITIONS WED THROUGH THU. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...COGIL AVIATION...MS JUL 14
Hazardous weather outlook, Jul 6, 3:46 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT SUN JUL 6 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 346 PM CDT SUN JUL 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE THROUGH LATE EVENING. THE BEST CHANCES FOR THUNDERSTORMS AND FOR SEVERE WEATHER WILL BE EAST OF INTERSTATE 35. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY SEVERE WEATHER THREATS. A FEW OF THE STORMS MAY ALSO PRODUCE BRIEF LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO MINOR STREET FLOODING OR PONDING OF WATER. FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE FORECAST LATE MONDAY INTO MONDAY NIGHT. SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE. THUNDERSTORMS WILL RETURN AT INTERVALS FROM LATE THURSDAY INTO SATURDAY. THE RISK OF SEVERE WEATHER WITH THESE STORMS WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF THE AREA THIS EVENING...MAINLY EAST OF INTERSTATE 35...AND AGAIN LATE MONDAY. REV
In the hours before
Local storm report, Jul 6, 8:11 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 4 NW TRAER 42.23N 92.52W
07/06/2014 TAMA IA LAW ENFORCEMENT
&&
MS JUL 14Local storm report, Jul 6, 8:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TORNADO 3 E LINCOLN 42.26N 92.63W
07/06/2014 TAMA IA TRAINED SPOTTER
DEBRIS CLOUD NOTED
&&
MS JUL 14Special weather statement, Jul 6, 8:28 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
828 PM CDT SUN JUL 6 2014
IAZ059-071>073-070230-
MADISON IA-WARREN IA-DALLAS IA-ADAIR IA-
828 PM CDT SUN JUL 6 2014
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL AND HEAVY RAIN...
AT 828 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF EARLHAM...OR 13 MILES SOUTHWEST OF ADEL...MOVING
SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINTERSET...STUART...EARLHAM...AVENUE OF THE SAINTS EVENT CENTER...
REDFIELD...ST. CHARLES...DEXTER...TRURO...PATTERSON...ST. MARYS...
EAST PERU...BEVINGTON AND WINTERSET-MADISON COUNTY AIRPORT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4145 9435 4151 9429 4151 9424 4155 9424
4159 9420 4131 9362 4116 9377 4116 9393
TIME...MOT...LOC 0128Z 308DEG 21KT 4148 9420
AWBLocal storm report, Jul 6, 8:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO 1 ENE TRAER 42.20N 92.45W
07/06/2014 TAMA IA FIRE DEPT/RESCUE
TORNADO WITH DEBRIS
&&
MS JUL 14Special weather statement, Jul 6, 8:40 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 840 PM CDT SUN JUL 6 2014 IAZ059-072-073-070215- MADISON IA-WARREN IA-DALLAS IA- 840 PM CDT SUN JUL 6 2014 ...THUNDERSTORMS WITH HEAVY RAIN AND HAIL... AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF EARLHAM...OR 7 MILES NORTHWEST OF WINTERSET... MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. A FUNNEL CLOUD IS ALSO POSSIBLE...BUT TOUCHDOWN IS NOT LIKELY. LOCATIONS IMPACTED INCLUDE... WEST DES MOINES...NORWALK...WINTERSET...EARLHAM...DE SOTO...VAN METER...CUMMING...PATTERSON...BADGER CREEK STATE PARK AND WINTERSET-MADISON COUNTY AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4143 9422 4156 9406 4148 9364 4124 9401 TIME...MOT...LOC 0139Z 314DEG 25KT 4145 9407 MS
Local storm report, Jul 6, 9:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TORNADO 6 NE NEWTON 41.76N 92.96W
07/06/2014 JASPER IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED TORNADO NE OF NEWTON. LOCATION
ESTIMATED BY RADAR
&&
KKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
2.3 hours before the tornado, 205 km from the path. July 7, 2014.
- Mixed-layer CAPE
- 1325 J/kg
- Mixed-layer CIN
- -174 J/kg
- Surface CAPE
- 2747 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
- 0-3 km lapse rate
- 6.1 K/km
Davenport, (KDVN), 12:00Z
9.7 hours after it, 205 km from the path. July 7, 2014.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -189 J/kg
- Surface CAPE
- 67 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 3.7 K/km
The radar
The Des Moines radar (KDMX), 63 km away, was scanning. The volume nearest the touchdown began at 02:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:59 UTC | TORNADO | 6 Ne Newton | Jasper, IA | TRAINED SPOTTER REPORTED TORNADO NE OF NEWTON. LOCATION ESTIMATED BY RADAR |
| 02:02 UTC | TORNADO | 5 N Newton | Jasper, IA | LAW ENFORCEMENT RELAYED MULTIPLE PUBLIC REPORTS BETWEEN 859 PM AND 902 PM OF A TORNADO ON THE GROUND AND POSSIBLY AN ADDITIONAL FUNNEL CLOUD APPROXIMATELY 5 MILES NORTH OF NEWTON. |
| 02:10 UTC | TORNADO | Kellogg | Jasper, IA | LAW ENFORCEMENT RELAYED PUBLIC REPORTS FROM GILMAN SEEING A TORNADO ON THE GROUND TO THEIR SOUTH...RADAR INDICATES IT WOULD BE IN THE KELLOGG AREA. |
| 02:19 UTC | HAIL 1 | 1 W Grinnell | Poweshiek, IA | TRAINED SPOTTER REPORTED 1 INCH DIAMETER HAIL 1 W GRINNELL. DELAYED REPORT |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 6, 2014
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 6 | 2:42 PM EDT | EF0 | Brevard, FL | 0.1 | 35 | $50,000 | ||
| July 6 | 6:03 PM CDT | EF0 | Hamilton, IA | 0.6 | 25 | |||
| July 6 | 7:00 PM CDT | EF0 | Butler, IA | 0.4 | 15 | |||
| July 6 | 7:58 PM CDT | EF1 | Grundy, IA | 3.2 | 100 | $200,000 | ||
| July 6 | 8:02 PM CDT | EF0 | Iron, MI | 5.7 | 100 | $4,000 | ||
| July 6 | 8:08 PM CDT | EF0 | Grundy, IA | 1.5 | 20 | |||
| July 6 | 8:12 PM CDT | EF1 | Tama, IA | 9.7 | 225 | $25,000 | ||
| July 6 | 8:25 PM CDT | EF0 | McKenzie, ND | 3.8 | 40 | |||
| July 6 | 8:41 PM CDT | EF0 | Guthrie, IA | 0.9 | 20 | |||
| July 6 | 8:45 PM CDT | EF0 | Jasper, IA | 4.6 | 80 | |||
| July 6 | 8:56 PM CDT | EF0 | Benton, IA | 0.1 | 10 | |||
| July 6 | 10:20 PM EDT | EF1 | Kent, MI | 6.3 | 400 | 6 | $4.5 million | |
| July 6 | 12:16 AM EDT | EF0 | Ionia, MI | 1.0 | 50 | $300,000 | ||
| July 6 | 12:34 AM EDT | EF0 | Ionia, MI | 0.8 | 150 | $50,000 | ||
| July 6 | 1:00 AM EDT | EF0 | Clinton, MI | 1.6 | 80 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.